Kansas, 2013

Flash Flooding and Hail in Kansas, June 18, 2013

June 18, 2013 · NWS TOP · 18 events in 4 counties and zones

On the morning of June 18, 2013 diminishing thunderstorms crossed from Southern Nebraska into Northeast Kansas leaving an outflow boundary to proceed southeastward. Meanwhile a baroclinic zone was setting up along a line from Manhattan to Ottawa evident in a building cumulus field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the morning of June 18, 2013 diminishing thunderstorms crossed from Southern Nebraska into Northeast Kansas leaving an outflow boundary to proceed southeastward. Meanwhile a baroclinic zone was setting up along a line from Manhattan to Ottawa evident in a building cumulus field. As the outflow encountered the boundary thunderstorms developed. The air mass ahead of the thunderstorms was plenty unstable. There was an equal amount of hail, wind, and flash flooding reported with this event including the microburst in north Topeka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 11:34 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 18, 11:34 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1234 PM CDT TUE JUN 18 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT TUE JUN 18 2013

...UPDATE TO AVIATION...

EXPECT MOSTLY DRY CONDITIONS TO LAST THROUGH THE REMAINDER OF THE
DAY ACROSS MOST OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL
KANSAS. SURFACE HIGH CURRENTLY SITS OVER CENTRAL NEBRASKA...WITH A
DIFFUSE LOOSELY PACKED GRADIENT ACROSS KANSAS. THE RESULT IS LIGHT
AND VARIABLE WINDS ACROSS THE AREA...WITH RELATIVELY CLEAR SKIES.
THE MID LEVEL PATTERN IS CHARACTERIZED BY NORTHWEST FLOW ALOFT
BETWEEN AN AMPLIFIED RIDGE ACROSS THE WESTERN INTERIOR CONUS AND A
TROUGH OVER THE GREAT LAKES REGION. REGIONAL MOSAIC RADAR CURRENTLY
SHOWS A WEAK MCS MOVING E-SE ACROSS WESTERN AND CENTRAL NEBRASKA.
THE GENERAL TREND OF THIS MCS IS A WEAKENING AS IR IMAGERY SHOWS
GRADUALLY WARMING CLOUD TOPS. GIVEN AN UNFAVORABLE THERMODYNAMIC
ATMOSPHERE IN NORTH CENTRAL KANSAS...WITH WEAK LAPSE RATES AND VERY
LITTLE SHEAR EXPECT THE TREND TO THIS MCS TO GENERALLY CONTINUE TO
WEAKEN AS IT APPROACHES. GIVEN DECENT MIXING TO AROUND 850 MB EXPECT
TEMPS TO REACH THE MIDDLE TO PERHAPS UPPER 80S TUESDAY...WITH SOME
PASSING UPPER LEVEL CLOUD COVER. THERE WILL BE A SLIGHT CHANCE FOR
SOME OVERNIGHT SHOWERS ON TUESDAY NIGHT INTO WEDNESDAY AS MODELS
SHOW A STRONG LOW LEVEL JET COMMENCE ACROSS THE CENTRAL
PLAINS...PERHAPS KICKING OF A ROUND OF NOCTURNAL ELEVATED
THUNDERSTORMS IN CENTRAL KANSAS. EXPECT THIS ACTIVITY TO REMAIN IN
CENTRAL KANSAS...WITHOUT ANY REAL EASTWARD ADVECTION UNTIL LATER IN
THE DAY ON WEDNESDAY. FOR NOW AND FOR THE PERIOD OF TUESDAY NIGHT
FEEL THE ONLY REAL CHANCE FOR RAIN WILL REMAIN IN CENTRAL/NORTH
CENTRAL KANSAS.

JL

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 345 AM CDT TUE JUN 18 2013

A LONGER WAVE LENGTH UPPER TROUGH ACROSS THE WEST CENTRAL CONUS WILL
REMAIN STATIONARY THROUGH SATURDAY BEFORE LIFTING NORTHEAST ACROSS
THE NORTHERN PLAINS ON MONDAY. A DOWN STREAM UPPER LEVEL RIDGE WILL
AMPLIFY OVER THE PLAINS THURSDAY THROUGH SATURDAY...THEN GRADUALLY
BUILD NORTHEAST INTO THE LOWER GREAT LAKES AND MID ATLANTIC COAST.

THE BETTER CHANCES FOR THUNDERSTORMS THROUGH THE FORECAST PERIOD
WILL OCCUR AROUND THE PERIPHERY OF THE UPPER LEVEL RIDGE AXIS FROM
THE HIGH PLAINS...NORTHEAST ACROSS NE...SD...AND THEN SOUTHEAST
ACROSS IA AND PORTIONS OF MO.

THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE CWA MAY
OCCUR WEDNESDAY NIGHT INTO THURSDAY AS WAA/ISENTROPIC LIFT INCREASES
AHEAD OF THE AMPLIFYING H5 RIDGE AXIS. HIGHS WEDNESDAY WILL ONLY
REACH THE MID 80S BUT WARM INTO THE LOWER TO MID 90S BY THURSDAY
AFTERNOON.

THURSDAY AFTERNOON THROUGH SUNDAY NIGHT LOOK DRY UNDER THE BROAD H5
RIDGE AXIS. TEMPERATURES WILL WARM INTO THE MID TO UPPER 90S FRIDAY
THROUGH NEXT WEEKEND. OVERNIGHT LOWS WILL ONLY REACH THE LOWER TO
MID 70S. IF THE DEEPER MOISTURE DOES NOT MIX OUT...THEN HEAT
INDICES MAY REACH CLOSE TO ADVISORY LEVELS.

MONDAY...AN H5 TROUGH WILL MOVE EAST AROUND THE H5 RIDGE AXIS ACROSS
THE NORTHERN PLAINS. THIS WILL CAUSE A WEAK COLD FRONT TO PUSH
SOUTHEAST ACROSS THE CWA MONDAY AFTERNOON AND MAY PROVIDE ENOUGH
CONVERGENCE FOR ISOLATED THUNDERSTORMS

GARGAN

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1214 PM CDT TUE JUN 18 2013

VFR PREVAILS AT KTOP/KFOE/KMHK WITH LIGHT NORTHERLY WINDS SHIFTING
TOWARDS THE EAST AFT 21Z. MENTIONED VCTS AS THERE IS A POSSIBILITY OF
TSRA DEVELOPING AND IMPACTING SITES AFT 21Z. ANY PRECIP SHOULD BE
CLEAR OF THE AREA AFT 01Z AT KMHK AND 02Z AT KTOP/KFOE. TOO FAR OUT TO
MENTION HOWEVER THERE IS LOW END CHANCE OF TSRA DEVELOPING WEST OF
KMHK WEDNESDAY MORNING. WILL REVIEW AT NEXT ISSUANCE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JL
LONG TERM...GARGAN
AVIATION...BOWEN
Hazardous weather outlook, Jun 18, 9:00 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1000 AM CDT TUE JUN 18 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-191500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1000 AM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE
THIS MORNING THROUGH THE EVENING HOURS. THE BEST TIME FOR A FEW
STRONGER STORMS TO DEVELOP WOULD BE LATE THIS AFTERNOON INTO THE
EARLY EVENING. SMALL HAIL...STRONG WINDS AND BRIEF HEAVY RAINFALL
WOULD BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ACROSS THE AREA
WEDNESDAY INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 18, 11:55 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT TUE JUN 18 2013

KSZ009-010-181830-
MARSHALL-WASHINGTON-
1255 PM CDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES...

THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BLUE RAPIDS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3975 9642 3956 9648 3957 9673 3960 9688
      3975 9685
TIME...MOT...LOC 1755Z 280DEG 25KT 3967 9675

BOWEN
Special weather statement, Jun 18, 12:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
128 PM CDT TUE JUN 18 2013

KSZ009-010-022-023-181900-
MARSHALL-POTTAWATOMIE-RILEY-WASHINGTON-
128 PM CDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...
NORTHWESTERN POTTAWATOMIE...SOUTHWESTERN MARSHALL AND SOUTHEASTERN
WASHINGTON COUNTIES...

THROUGH 200 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF NORTH CENTRAL RILEY...NORTHWESTERN
POTTAWATOMIE...SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40
TO 50 MPH. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF MARSHALL AND POTTAWATOMIE COUNTIES.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3962 9635 3939 9650 3959 9698 3976 9686
TIME...MOT...LOC 1828Z 290DEG 27KT 3959 9673

BOWEN

The radar

The Topeka radar (KTWX), 55 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pottawatomie

When
June 18, 1:20 PM CST to 1:21 PM CST
Where
Pottawatomie County, 2.76 mi S of Olsburg
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -96.620

Small limbs down as well.

Hail, Pottawatomie

When
June 18, 1:50 PM CST to 1:53 PM CST
Where
Pottawatomie County, 0.69 mi S of Flush
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.290, -96.450

Mostly dime size hail.

Hail, Shawnee

When
June 18, 2:02 PM CST to 2:03 PM CST
Where
Shawnee County, 2.91 mi WSW of Lake Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.011, -95.633

Photo on facebook...time estimated from radar.

Thunderstorm Wind, Shawnee

When
June 18, 2:40 PM CST to 2:45 PM CST
Where
Shawnee County, Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -95.680

Concentrated area of wind damage including 2 foot diameter trees snapped and power lines down. A large tree fell on a car...trapping people. No injuries were reported.

Hail, Osage

When
June 18, 2:42 PM CST to 2:44 PM CST
Where
Osage County, 2.63 mi NE of Overbrook
Measured
2 in hail
Reported by
Public
Coordinates
38.810, -95.520

Photo from facebook with location...time estimated from radar.

Hail, Franklin

When
June 18, 3:02 PM CST
Where
Franklin County, 4.9 mi W of Centropolis
Measured
1 in hail
Reported by
Public
Coordinates
38.730, -95.440

Hail, Osage

When
June 18, 3:02 PM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.560

A few rounds of hail...the largest up to nickel size.

Hail, Franklin

When
June 18, 3:08 PM CST to 3:10 PM CST
Where
Franklin County, 2.82 mi N of Norwood
Measured
1.75 in hail
Reported by
Public
Coordinates
38.720, -95.240

Windows blown out of houses by the hail and wind.

Hail, Osage

When
June 18, 3:25 PM CST to 3:26 PM CST
Where
Osage County, 0.54 mi W of Scranton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.740

Hail, Franklin

When
June 18, 3:27 PM CST to 3:29 PM CST
Where
Franklin County, 5.53 mi N of Pomona
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.700, -95.450

Hail, Franklin

When
June 18, 3:32 PM CST
Where
Franklin County, 2.34 mi NNW of Richter
Measured
0.88 in hail
Reported by
Public
Coordinates
38.650, -95.400

A few small limbs down.

Thunderstorm Wind, Franklin

When
June 18, 3:32 PM CST to 3:34 PM CST
Where
Franklin County, 2.07 mi S of Pomona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.590, -95.450

Two public reports of large limbs down and estimated 50 to 60 mph gusts. Time estimated from radar.

Thunderstorm Wind, Franklin

When
June 18, 3:32 PM CST to 3:34 PM CST
Where
Franklin County, 2.07 mi S of Pomona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.590, -95.450

Two public reports of large limbs down and estimated 50 to 60 mph gusts. Time estimated from radar.

Flash Flood, Franklin

When
June 18, 4:36 PM CST to 5:36 PM CST
Where
Franklin County, 2.91 mi SSW of Ottawa to 2.87 mi SSW of Ottawa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.580, -95.287

Water was running over the road near 23rd and Eisenhower.

Flash Flood, Franklin

When
June 18, 4:36 PM CST to 5:36 PM CST
Where
Franklin County, 0.74 mi WNW of Ottawa to 1.11 mi SSW of Ottawa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.622, -95.283

Several locations in Ottawa experiencing both street flooding and flash flooding.

Flash Flood, Osage

When
June 18, 4:38 PM CST to 5:38 PM CST
Where
Osage County, 0.88 mi SW of Overbrook to 0.64 mi S of Overbrook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.770, -95.560

Water was running over Shawnee Heights Rd.

Flash Flood, Osage

When
June 18, 5:00 PM CST to 6:00 PM CST
Where
Osage County, 1.63 mi SW of Overbrook to 3.22 mi WSW of Overbrook
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.761, -95.567

The 173rd flooded between Croco rd and Shawnee Heights rd...Ratner rd flooded between 173rd and 181st.

Flash Flood, Osage

When
June 18, 5:00 PM CST to 6:00 PM CST
Where
Osage County, 1.15 mi WNW of Scranton to 0.36 mi WSW of Scranton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.783, -95.751

Several reports of street flooding in Scranton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448720, 448721, 448722, 448723, 448724, 448725, 448726, 448727, 448728, 448729, 448730, 448731, 448732, 448733, 448734, 448735, 448736, 448737.